Hail, Torrance
- When
- September 16, 2:37 PM MST to 2:40 PM MST
- Where
- Torrance County, 7.75 mi SE of Cedarvale
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.290, -105.605
Quarter size hail.
The upper level storm system responsible for several days of severe weather across eastern New Mexico began to pull away from the area on the 16th. Remnant low level moisture across the plains and afternoon instability was able to generate another round of strong to locally severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
The upper level storm system responsible for several days of severe weather across eastern New Mexico began to pull away from the area on the 16th. Remnant low level moisture across the plains and afternoon instability was able to generate another round of strong to locally severe thunderstorms. The main focus area was over Torrance and Lincoln counties where large hail and heavy rainfall was reported once again. The largest hail reported was up to the size of quarters just southeast of Cedarvale.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Sep 16, 2:16 PM MST, 21 minutes earlier.
Area Forecast Discussion National Weather Service Albuquerque NM 316 PM MDT FRI SEP 16 2016 .SYNOPSIS... Moderately active weather coming up through next week with the most widespread showers and storms early and late in the period, with a bit of a break in between. The flow aloft will back from the southwest to west then northwest through the weekend, while high pressure builds to our south. This will bring a decrease in daily precipitation chances through Monday. A closed low will form over far southern CA this weekend then lift northeast early next week. This will draw moisture north again and enhance thunderstorm chances from Tuesday through the rest of the week. && .DISCUSSION... Much less active this afternoon so far compared to Thursday at this time. Still expect a decent crop of storms to develop through the evening, with a few strong storms over our southeast zones. Cape values around 2000 J/kg with LI's of -6 in Lincoln and Chaves counties and with dewpoints in the 50s and 60s. Activity will diminish after midnight. The trend this weekend will be for less activity as the flow aloft backs from southwest to northwest, in response to a short wave trough passing to our north. This will result in drier air working into the state from the west. The eastern half of NM will have the best chance for showers and storms Saturday, especially across the eastern plains, with a few strong to severe storms possible near the TX border. Only a stray shower or storm is forecast for Sunday over the southwest and south central mountains. A closed low will form off the southern CA coast this weekend as high pressure aloft builds over NM, with the high center to our south. The upper high will be strong enough to steer moisture away from us to start the work week. Monday will likely be dry except for a stray shower over the southwest mountains. The closed low will weaken, move inland and lift northeast early next week, shoving the high just far enough east to allow for a tap of moisture from the south. This will enhance convection for Tuesday across the west and most areas for Wednesday and Thursday. The Canadian and European models have an interesting scenario that brings a tropical wave north to off the Baja, CA coast early next week, then brings the system inland for mid week, albeit weaker. GFS weakens the storm much faster while it is still offshore. The former models scenario would fuel a decent crop of storms for Wednesday into Thursday of next week. CHJ && .FIRE WEATHER... Showers and storms are getting a late start today due to cloud cover and stability introduced by last night's back door cold front. However, a shortwave trough will push into the central Rockies tonight increasing shear and instability over New Mexico. This will invigorate thunderstorm activity by this evening, and should keep at least isolated cells underway through tonight across the northern mountains and possibly into the northeast highlands. A persistent, moist, southeasterly, low-level return flow will re-introduce gusty east canyon winds in the central valley this evening, and result in excellent humidity recoveries along and east of the central mountain chain tonight. Recoveries farther west will generally be fair, except for some excellent values in the northwest mountains. The moisture will persist across eastern areas Saturday enabling the shortwave trough exiting the central Rockies to produce another round of scattered to isolated showers and thunderstorms over eastern NM. Some storms could turn severe on the eastern plains. In contrast, drier air will begin to filter into western NM, where many areas will see humidities fall below 15% and Haines of 6. The drier air will filter across the remainder of the fire weather forecast area Sunday and Monday with some 15% humidities even reaching parts of the plains. There could be a few isolated and moisture starved thunderstorms over the southwest mountains, but the rest of the forecast area should be free of precipitation with high temperatures varying from 4 to 12 degrees above normal. Most places will experience Haines readings of 5, though they could be closer to 6 in parts of the western and northern mountains and plateaus on Monday. Tuesday through the middle of the coming work week will bring increasing moisture and thunderstorm chances as a large mid-level anticyclonic circulation shifts from Texas over the Mississippi River Valley, and a low pressure system drops into the Pacific northwest US. Initially central and especially western zones will be favored for wetting precipitation Tuesday, but a disturbance off the Baja Peninsula will eject northeastward across the Four Corners region Wednesday and Wednesday night steering increasingly wetting precipitation onto the plains as well. Temperatures and Haines indices will trend downward with the increasing moisture. Look for winds to strengthen, and for showers and thunderstorms to remain fairly widespread Thursday as the upper low makes inroads into the western US and steers stronger southwest winds aloft over New Mexico. 44 && .AVIATION... 18Z TAF CYCLE Low clouds producing MVFR conditions on the SE plains now show signs of thinning on visible satellite imagery. These should break up during the early aftn. Mesoscale models favor the N central MTs and NE highlands/plains for convection this aftn and evening. A shortwave trough will pass eastward over the central Rockies tonight into Saturday morning, and this may cause isolated showers and storms to linger through the late night hours across the N MTs, upper Rio Grande Valley and NE highlands...possibly impacting SKX, SAF, AXX, RTN and LVS. E/SE upslope flow will likely cause low clouds with IFR and MVFR conditions to become more WDSPR tonight into Saturday morning along the E slopes of the central MT chain, and across the E central and SE plains. && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 42 82 44 84 / 0 0 0 0 Dulce........................... 35 77 34 78 / 10 5 5 0 Cuba............................ 43 75 41 78 / 20 5 5 0 Gallup.......................... 31 80 36 82 / 0 0 0 0 El Morro........................ 31 77 36 79 / 5 0 0 0 Grants.......................... 37 80 39 82 / 5 0 0 0 Quemado......................... 39 79 42 81 / 0 0 0 10 Glenwood........................ 52 85 52 86 / 0 0 0 5 Chama........................... 36 70 33 71 / 10 10 5 0 Los Alamos...................... 47 75 45 78 / 30 10 5 0 Pecos........................... 46 74 43 78 / 40 30 10 0 Cerro/Questa.................... 42 73 36 76 / 20 20 10 0 Red River....................... 34 62 32 67 / 40 30 10 0 Angel Fire...................... 32 68 30 72 / 50 30 10 0 Taos............................ 38 75 37 78 / 20 20 10 0 Mora............................ 42 70 40 76 / 50 40 10 0 Espanola........................ 50 80 46 82 / 30 20 10 0 Santa Fe........................ 47 75 45 78 / 30 30 10 0 Santa Fe Airport................ 48 79 45 82 / 20 20 10 0 Albuquerque Foothills........... 53 81 51 83 / 20 5 5 0 Albuquerque Heights............. 56 83 55 85 / 10 5 5 0 Albuquerque Valley.............. 55 85 55 86 / 10 5 5 0 Albuquerque West Mesa........... 54 84 53 85 / 10 5 5 0 Los Lunas....................... 53 85 54 87 / 10 5 5 0 Rio Rancho...................... 53 84 52 85 / 10 5 5 0 Socorro......................... 54 87 56 87 / 10 5 5 5 Sandia Park/Cedar Crest......... 48 76 46 79 / 30 5 5 0 Tijeras......................... 50 80 48 81 / 20 10 5 0 Moriarty/Estancia............... 47 78 44 81 / 20 10 10 0 Clines Corners.................. 46 76 45 79 / 30 10 10 0 Gran Quivira.................... 50 79 49 81 / 10 10 10 5 Carrizozo....................... 54 82 54 84 / 10 10 10 10 Ruidoso......................... 48 75 49 77 / 20 20 20 20 Capulin......................... 45 75 45 80 / 40 40 30 0 Raton........................... 45 78 42 83 / 50 40 20 0 Springer........................ 47 78 43 84 / 60 40 20 0 Las Vegas....................... 45 75 44 80 / 50 30 10 0 Clayton......................... 50 80 53 86 / 30 40 30 0 Roy............................. 48 77 48 84 / 50 40 30 0 Conchas......................... 55 83 57 89 / 50 40 20 0 Santa Rosa...................... 55 82 54 88 / 40 20 20 0 Tucumcari....................... 55 85 57 90 / 40 30 30 0 Clovis.......................... 56 81 58 87 / 60 30 30 5 Portales........................ 58 81 59 88 / 60 30 30 5 Fort Sumner..................... 57 83 58 89 / 40 30 20 5 Roswell......................... 60 87 60 91 / 30 20 20 10 Picacho......................... 55 81 56 85 / 20 20 20 10 Elk............................. 52 78 53 81 / 20 20 20 20 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. && 40
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 608 AM MDT FRI SEP 16 2016 NMZ501>540-171200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 608 AM MDT FRI SEP 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT THERE IS A RISK OF SEVERE THUNDERSTORMS ACROSS THE EASTERN PLAINS DURING THE AFTERNOON AND EVENING. LARGE HAIL AND DAMAGING WIND ARE THE MAIN THREATS BUT CANT RULE OUT A TORNADO DUE TO THE FRONTAL BOUNDARY POSITION. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ANOTHER ROUND OF STRONG TO POSSIBLY SEVERE STORMS WILL BE POSSIBLE ACROSS THE EASTERN PLAINS SATURDAY AFTERNOON AND EVENING BUT COVERAGE WILL BE LESS COMPARED TO THE PAST FEW DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING FOR THE EASTERN PLAINS DUE TO SEVERE WEATHER. 50
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
242 PM MDT FRI SEP 16 2016
NMZ539-540-162115-
SOUTHWEST CHAVES COUNTY-EASTERN LINCOLN COUNTY-
242 PM MDT FRI SEP 16 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LINCOLN AND WEST
CENTRAL CHAVES COUNTIES UNTIL 315 PM MDT...
AT 242 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES SOUTH OF PICACHO...OR 28 MILES EAST OF RUIDOSO...MOVING EAST
AT 5 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN
LINCOLN AND WEST CENTRAL CHAVES COUNTIES.
&&
LAT...LON 3309 10532 3315 10532 3327 10527 3327 10495
3299 10507
TIME...MOT...LOC 2042Z 286DEG 6KT 3317 10523
44SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 259 PM MDT FRI SEP 16 2016 NMZ523-524-533-162130- SOUTH CENTRAL HIGHLANDS-CENTRAL HIGHLANDS-GUADALUPE COUNTY- 259 PM MDT FRI SEP 16 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GUADALUPE AND SOUTHEASTERN TORRANCE COUNTIES UNTIL 330 PM MDT... AT 258 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CEDARVALE...OR 10 MILES NORTH OF CORONA...MOVING NORTHEAST AT 35 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... VAUGHN...ENCINO...CEDARVALE AND DURAN. HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES. && LAT...LON 3426 10576 3440 10583 3475 10532 3441 10506 TIME...MOT...LOC 2058Z 240DEG 48KT 3439 10565 40
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
334 PM MDT FRI SEP 16 2016
NMZ523-524-533-539-162200-
SOUTH CENTRAL HIGHLANDS-CENTRAL HIGHLANDS-GUADALUPE COUNTY-EASTERN
LINCOLN COUNTY-
334 PM MDT FRI SEP 16 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LINCOLN...
SOUTHWESTERN GUADALUPE AND SOUTHEASTERN TORRANCE COUNTIES UNTIL 400
PM MDT...
AT 334 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES EAST OF CORONA...MOVING EAST AT 50 MPH.
PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
HEAVY RAIN WILL ALSO BE LIKELYU WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CORONA.
THIS INCLUDES HIGHWAY 285 BETWEEN MILE MARKERS 177 AND 188.
MOTORISTS CAN EXPECT BRIEF BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON HIGHWAYS AS STORMS MOVE THROUGH THE AREA.
&&
LAT...LON 3421 10563 3438 10551 3441 10489 3436 10489
3399 10496
TIME...MOT...LOC 2134Z 272DEG 45KT 3429 10543
40The Holloman AFB radar (KHDX), 143 km away, was scanning. The volume nearest the first event began at 21:37 UTC.
3 hail. Local standard time, as filed.
Quarter size hail.
Motorists inundated by hail storm. Leaves shredded from trees. Roadway was covered in a couple inches of hail. No damage noted to vehicle.
Quarter to just under ping pong ball size.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2016Every state in 2016This day in weather historyWarnings in New Mexico, September 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 650360, 650362, 650361.